Kansas, 2006Flood in Kansas, August 21, 2006
August 21, 2006 · NWS DDC · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 21, 2:25 AM CST, 1 hour 50 minutes earlier.
Area forecast discussion, Aug 21, 2:25 AM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
325 AM CDT MON AUG 21 2006
.DISCUSSION...
DAYS 1-2...
FORECAST CHALLENGE WILL BE THE CHANCES FOR THUNDERSTORMS TODAY.
THE UPPER AIR ANALYSIS THIS EVENING SHOWED A WEAK 500 MB
SHORTWAVE TROUGH OVER EASTERN COLORADO AT 00Z. EVIDENCE OF THIS
WAS KIND OF HARD TO FIND IN THE WATER VAPOR IMAGERY BUT A LOOP OF THE
RADAR MOSAIC SHOWS THUNDERSTORMS BREAKING OUT ACROSS WEST CENTRAL
KANSAS IN THE MID LEVEL DEFORMATION ZONE, AS WELL AS A FEW OF THE
STORMS OVER THE PANHANDLES FINALLY WORKING THEIR WAY INTO SOUTHWEST
KANSAS. THE GFS, IN SPITE OF ITS CONVECTIVE FEEDBACK, SEEMS TO HAVE
THE BEST HANDLE ON THE WAVE MOVING OUT OF COLORADO EARLY THIS MORNING
AND INTO EASTERN KANSAS BY LATE THIS AFTERNOON. THE UKMET SUPPORTS
THIS IDEA AS WELL. DURING THE DAY, THE DEFORMATION AXIS SLIDES TO
THE SOUTHEAST AND WINDS UP IN THE KP28 AREA LATER THIS AFTERNOON.
HAVE ADJUSTED PRECIP CHANCES TODAY SUCH THAT THE HIGHEST POPS
TRACK FROM THE NORTHERN PORTIONS INTO THE SOUTHEAST PORTIONS OF
THE CWA AS THE DAY GOES ON. COULD BE SOME LOCALLY HEAVY RAIN WITH
THE STORMS TODAY BUT CURRENT RADAR TRENDS INDICATE THAT THE PRECIP
COVERAGE IS NOT REAL WIDESPREAD AND IT IS IN MOTION.
FOR TONIGHT, THINK THAT THE BEST CHANCES FOR PRECIP WILL SLIDE TO THE
EAST/SOUTHEAST OF THE CWA. DECIDED TO HOLD ON TO SOME CHC/SLGT CHC
POPS ACROSS THE SOUTHERN CWA WHERE SOME STRAY SHOWERS AND STORMS
FIRING ALONG THE OLD FRONTAL BOUNDARY TO OUR SOUTH COULD STRAY INTO
SOUTHWEST KANSAS. WILL KEEP THE SLGT CHC POPS INTACT ON TUESDAY.
THE NAM IS SUGGESTING THE POSSIBILITY OF SOME WEAK DISTURBANCES
EMBEDDED IN THE TROPICAL FLOW MOVING ACROSS THE CWA. THE GFS IS
NOT AS OPTIMISTIC ABOUT THIS BUT GIVEN THE CONTINUED TROPICAL
MOIST FEED AND NEARBY BOUNDARY, CANT TOTALLY RULE IT OUT.
DAYS 3-7...
THIS MORNING MODELS CONTINUE TO TREND TOWARDS ONE S/W TROF WEAKENING
AS IS IT MOVES INTO THE PLAINS WED NIGHT. THEN NEXT...MORE SIG
SYSTEM LATE FRIDAY WHICH WILL BE ACCOMPANIED BY A COLD FRONT AND
COOLER TEMPS. ALTHOUGH UNABLE TO ARGUE OTHER SUBTLE WAVE ARE
EMBEDDED IN THE FLOW AT THIS TIME HOWEVER THE BETTER CHANCE FOR VVEL
FOR PCPN SEEMS TO FOCUSED AROUND THESE TWO MORE IMPRESSIVE WAVES.
BASED ON RUN TO RUN CONSISTENCY ON TIMING WILL CONCENTRATE POPS OVER
THESE TWO TIME FRAMES AND REMOVE SLT CHC POPS THURSDAY NIGHT. AS FOR
TEMPS CURRENT COOLING TREND OVER THE WEEKEND STILL LOOKS GOOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 78 64 84 64 / 60 20 20 0
GCK 79 63 86 65 / 50 20 20 0
EHA 79 63 83 63 / 40 20 20 0
LBL 79 64 84 64 / 50 20 20 0
HYS 79 63 88 65 / 50 10 10 0
P28 80 66 86 66 / 60 30 20 0
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
FN02/18
Hazardous weather outlook, Aug 21, 4:02 AM CST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
502 AM CDT MON AUG 21 2006
KSZ030-031-043>046-061>066-074>081-084>090-221000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
502 AM CDT MON AUG 21 2006 /402 AM MDT MON AUG 21 2006/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.
.DAY ONE...TODAY AND TONIGHT
AN AREA OF SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN WILL
OCCUR THIS MORNING GENERALLY EAST OF A LINE FROM SCOTT CITY AND
GARDEN CITY TO ASHLAND. THE HEAVY RAIN COULD CAUSE SOME ISOLATED
FLOODING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
GERARD
Flood, Hodgeman
- When
- August 21, 4:15 AM CST to 6:15 AM CST
- Where
- Hodgeman County, 1 mi W of Jetmore
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.088, -99.898 (the zone’s center; the record gives no point)
3.10 inches of rainfall was reported. Water was 3 to 4 inches deep across KS HWY 156.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Arizona, August 21, 2006$400,000 · 60 kt wind · 3 events
- Damaging Winds and Lightning Strike in Oklahoma, August 21, 20061 injured · $91,000 · 70 kt wind · 17 events
- Lightning Strike in Arizona, August 21, 2006$100,000 · 1 event
- Flood and Damaging Wind in Georgia, August 21 to 22, 2006$75,000 · 50 kt wind · 2 events
- Damaging Wind in Mississippi, August 21, 2006$60,000 · 50 kt wind · 1 event
- Lightning Strikes in Tennessee, August 21, 2006$50,000 · 2 events
- Flash Flood in New Mexico, August 21, 2006$50,000 · 1 event
- Damaging Wind in Arizona, August 21, 2006$45,000 · 56 kt wind · 1 event
- Damaging Wind in Oklahoma, August 21, 2006$40,000 · 56 kt wind · 1 event
- Damaging Wind in Mississippi, August 21, 2006$30,000 · 53 kt wind · 1 event
- Damaging Wind in Arizona, August 21, 2006$30,000 · 62 kt wind · 1 event
- Flash Flood in New Mexico, August 21, 2006$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528699.